Hail, Lawrence
- When
- August 19, 6:32 PM MST
- Where
- Lawrence County, Spearfish
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.490, -103.860
A severe storm tracked out of northeast Wyoming and across the northern Black Hills area to the west central South Dakota plains during the evening hours. The storm produced large hail and heavy rain across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe storm tracked out of northeast Wyoming and across the northern Black Hills area to the west central South Dakota plains during the evening hours. The storm produced large hail and heavy rain across the area. Flash flooding was noted in Deadwood later in the evening as two to five inches of rain fell in about three hours from several thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 19, 4:06 PM MST, 2 hours 26 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 506 PM MDT Mon Aug 19 2024 .KEY MESSAGES... - Scattered storms expected this afternoon. One or two storms could be strong to severe with hail and strong winds. - Chances for isolated to scattered storms continue near daily through the week. - Elevated fire weather conditions for Tuesday and Wednesday, especially over northeastern WY and far southwestern SD. && .DISCUSSION...(This Evening Through Monday) Issued at 108 PM MDT Mon Aug 19 2024 Current surface analysis shows low pressure over the eastern MT/WY border, with a frontal boundary stretching south through eastern Wyoming into Colorado. Water Vapor and upper air models show ridge over the northern and central plains, with an upper high over the southern plains, shortwave currently riding up the ridge to our west this afternoon. Breezy southeasterly winds are bringing moisture into the region, with many areas staying above 50% RH today. Temperatures currently sit in the mid 70s to mid 80s for most places. As clouds begin to move out this afternoon, we'll see increasing mid-level lapse rates. Shortwave moving through the region today coupled with upslope flow over the Black Hills, will bring scattered storms into the region. The better CAPE sits in the western half of the forecast area, with values in the 2000-2500 j/Kg range, decreasing as you go east towards central SD. Shear is not so great, generally in the 25-35kt range across the area. Still ample enough energy and moisture to generate a couple strong to severe storms this afternoon into early evening, provided cloud cover breaks enough. Strong winds and marginally severe hail will be the main threats today. Upper ridge shifts a bit eastward through today, but generally models keep mild ridging over the northern plains, with southeasterly surface flow providing moisture into the region for much of this week, bringing near daily chances for showers and storms. Less instability over the next few days will likely limit severe chances for Tuesday and Wednesday. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 505 PM MDT Mon Aug 19 2024 Scattered thunderstorms are expected this evening, mainly across the western SD plains after 02Z. IFR conditions expected in stronger storms, especially from the Black Hills onto the western SD plains. Activity may linger through tonight from northwest SD through south central SD. VFR conds expected Tues. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION/KEY MESSAGES...Dye AVIATION...JC
Hazardous Weather Outlook National Weather Service Rapid City SD 334 AM MDT Mon Aug 19 2024 SDZ001-002-012-013-024>031-041-042-072>076-078-WYZ054>060-201300- Harding-Northern Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foothills-Rapid City- Southern Foothills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Western Fall River- Northern Oglala Lakota-Sturgis/Piedmont Foothills- Southern Meade Co Plains-Hermosa Foothills-Eastern Fall River- Southern Oglala Lakota-Southern Perkins-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills- Weston County Plains-Newcastle-Northeastern Crook- 334 AM MDT Mon Aug 19 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include hail and strong winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible Tuesday and Wednesday. A few storms may produce hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-077-201300- Ziebach-Haakon-Northern Jackson-Bennett-Mellette-Todd-Tripp- Southern Jackson- 334 AM MDT Mon Aug 19 2024 /434 AM CDT Mon Aug 19 2024/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Isolated storms are possible today and tonight. Severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible Tuesday and Wednesday. A few storms may produce hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Preliminary Local Storm Report
National Weather Service Rapid City SD
427 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM Rain 9 ENE Wewela 43.06N 99.61W
08/19/2024 M0.64 inch Tripp SD CoCoRaHS
24-hour rainfall.
0700 AM Rain 6 W Hermosa 43.82N 103.31W
08/19/2024 M0.73 inch Custer SD CoCoRaHS
24-hour rainfall.
0700 AM Rain 9 N Wewela 43.14N 99.80W
08/19/2024 M1.15 inch Tripp SD CoCoRaHS
24-hour rainfall.
0900 AM Rain 1 ESE Pactola Resv 44.06N 103.48W
08/19/2024 M0.95 inch Pennington SD Co-Op Observer
24-hour rainfall.
&&
JCSpecial Weather Statement
National Weather Service Rapid City SD
515 PM MDT Mon Aug 19 2024
WYZ056-057-192345-
Wyoming Black Hills WY-Western Crook WY-
515 PM MDT Mon Aug 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CROOK COUNTY
THROUGH 545 PM MDT...
At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of New Haven, or 33 miles northwest of Sundance,
moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Oshoto, New Haven, and Devils Tower National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4455 10505 4473 10507 4484 10472 4458 10461
TIME...MOT...LOC 2315Z 248DEG 25KT 4468 10493
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
627 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM Tstm Wnd Dmg Devils Tower 44.59N 104.71W
08/19/2024 Crook WY Public
Reports of trees down and broken windows.
&&
CALDERONPreliminary Local Storm Report
National Weather Service Rapid City SD
640 PM MDT Mon Aug 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Tstm Wnd Gst 1 S Devils Tower 44.58N 104.72W
08/19/2024 M54 mph Crook WY Mesonet
0550 PM Hail Devils Tower 44.59N 104.71W
08/19/2024 E1.50 inch Crook WY Public
Hail is over a foot deep.
0630 PM Hail 8 NNE Sundance 44.52N 104.32W
08/19/2024 E1.50 inch Crook WY Trained Spotter
Hail is covering the ground.
&&
CALDERONSpecial Weather Statement National Weather Service Rapid City SD 712 PM MDT Mon Aug 19 2024 WYZ056-200145- Western Crook WY- 712 PM MDT Mon Aug 19 2024 ...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CROOK COUNTY THROUGH 745 PM MDT... At 712 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Oshoto, or 28 miles northeast of Gillette, moving east at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Carlile. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4449 10508 4460 10508 4459 10479 4441 10480 TIME...MOT...LOC 0112Z 282DEG 22KT 4453 10503 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JC
The Rapid City radar (KUDX), 91 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
7 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The observer estimated wind gusts at near 60 mph.
Thunderstorms during the evening hours dumped two to five inches of rain in less than three hours over portions of northern Lawrence County. Runoff from the heavy rain caused minor street flooding in Deadwood and a small portion of Crook Mountain Road to be inundated with water and debris.
Wind gusts were estimated at around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204439, 1204443, 1204442, 1204445, 1204448, 1204450, 1204446, 1204451, 1204485, 1204452, 1204453.